Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 281, NWS Memphis, TN

July 6, 2018Chickasaw County, Monroe County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jul 6, 2018, 4:08 PM CDT for Chickasaw County, Monroe County, Mississippi. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2018, 4:08 PM CDT (21:08 UTC)
Expired
Jul 6, 2018, 4:48 PM CDT
In force
40 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chickasaw County, MS, Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 49 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 4:15 PM CDTTSTM WND DMGAberdeen, MSTREES DOWN IN ABERDEEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 571 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
571 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

551 
WUUS54 KMEG 062108
SVRMEG
MSC017-095-062200-
/O.NEW.KMEG.SV.W.0281.180706T2108Z-180706T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
408 PM CDT FRI JUL 6 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Chickasaw County in northeastern Mississippi...
  Northwestern Monroe County in northeastern Mississippi...

* Until 500 PM CDT.

* At 408 PM CDT, a severe thunderstorm was located near New Wren, or
  near Aberdeen, moving west at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Amory, Aberdeen, Houston, Okolona, New Wren, Trebloc, Houlka, New
  Houlka, Woodland, Van Vleet, Parkersburg, Egypt, Wren, Thelma,
  McCondy, Anchor and Buena Vista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3404 8909 3401 8850 3383 8850 3381 8872
      3381 8893 3379 8893 3377 8908
TIME...MOT...LOC 2108Z 088DEG 25KT 3392 8859 

HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
732 
WWUS54 KMEG 062133
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
433 PM CDT FRI JUL 6 2018

MSC017-095-062200-
/O.CON.KMEG.SV.W.0281.000000T0000Z-180706T2200Z/
Chickasaw MS-Monroe MS-
433 PM CDT FRI JUL 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHEASTERN CHICKASAW AND WEST CENTRAL MONROE COUNTIES...

At 433 PM CDT, a severe thunderstorm was located near Trebloc, or
near Okolona, moving west at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Houston, Trebloc, McCondy, Buena Vista and Egypt. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3389 8898 3396 8872 3382 8866 3381 8872
      3381 8893 3379 8893
TIME...MOT...LOC 2133Z 088DEG 25KT 3391 8880 

HAIL...<.75IN
WIND...60MPH
 
$$
358 
WWUS54 KMEG 062148
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
448 PM CDT FRI JUL 6 2018

MSC017-095-062158-
/O.CAN.KMEG.SV.W.0281.000000T0000Z-180706T2200Z/
Chickasaw MS-Monroe MS-
448 PM CDT FRI JUL 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHICKASAW AND
WEST CENTRAL MONROE COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However gusty winds are still possible with this
thunderstorm.

LAT...LON 3389 8898 3396 8872 3382 8866 3381 8872
      3381 8893 3379 8893
TIME...MOT...LOC 2147Z 088DEG 25KT 3391 8893 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:25 PM CDT, 43 minutes earlier.

Area forecast discussion, Jul 6, 3:25 PM CDT, 43 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
325 PM CDT Fri Jul 6 2018

.DISCUSSION...
Frontal system moving through that will usher in some cooler
temperatures and more clouds. The northern part of West Tennessee, eastern
Arkansas and the Missouri Bootheel will see a dry Saturday as high
pressure moves far enough south for areas basically north of I-40
to have a very low chance of rain. Areas south of I-40 will have a
chance of rain as the high moves to the south, yet there may be
some lingering shower/thunderstorm activity that is left from the
front moving south are more likely from these areas being close
enough to the boundary that afternoon showers still might pop-up.
The bigger thing is everyone will have cooler temperatures than we
have had most of these week. This cooler trend will continue into
next week as the high remains over the area and a few more clouds
develop each day. Unfortunately, beginning on Sunday most areas
will see a chance of rain from Sunday through the end of the week.

TLSJr

&&

.AVIATION...
/18z TAFs/

Afternoon showers and thunderstorms are likely at each terminal
this afternoon, possibly excluding KJBR. Expect gusty winds and
reduced visibility with this convection. Thunderstorms will
continue into the evening hours but should wane in coverage after
sunset, although scattered showers are expected through late
evening. MVFR ceilings are expected to develop overnight and
persist into Saturday morning. Winds will be from the north area
wide by this evening and should remain 6-10 kts for most sites.
Expect north to northeast winds on Saturday at 8-12 kts.

Johnson

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 6, 2:40 PM CDT, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
240 PM CDT Fri Jul 6 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-072145-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
240 PM CDT Fri Jul 6 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Severe storms moving through the Mid-South this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 6, 3:26 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Memphis TN
326 PM CDT FRI JUL 6 2018

MSZ016-017-062100-
Itawamba MS-Lee MS-
326 PM CDT FRI JUL 6 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CDT
FOR...

Itawamba County in northeastern Mississippi...
Southeastern Lee County in northeastern Mississippi...

At 326 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Fulton, moving
south at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Itawamba and southeastern Lee Counties should monitor this
storm closely.

LAT...LON 3409 8820 3408 8830 3409 8860 3433 8854
      3434 8820 3416 8819
TIME...MOT...LOC 2026Z 010DEG 19KT 3429 8833

JOHNSON
Special weather statement, Jul 6, 3:30 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Memphis TN
330 PM CDT FRI JUL 6 2018

MSZ013>016-062100-
Lafayette MS-Pontotoc MS-Union MS-Lee MS-
330 PM CDT FRI JUL 6 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CDT
FOR...

Lafayette County in northwestern Mississippi...
Pontotoc County in northeastern Mississippi...
Southwestern Union County in northeastern Mississippi...
Southern Lee County in northeastern Mississippi...

At 329 PM CDT...strong thunderstorms were producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from near Oxford to near Trace State Park. Movement was south at 35
mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Lafayette...Pontotoc...southwestern Union and southern Lee
Counties should monitor this storm closely.

LAT...LON 3416 8925 3416 8951 3419 8952 3419 8972
      3448 8972 3433 8855 3409 8860 3409 8872
      3407 8872 3407 8924
TIME...MOT...LOC 2029Z 021DEG 29KT 3443 8953 3432 8888

JOHNSON
Local storm report, Jul 6, 3:39 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
339 PM CDT FRI JUL 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     TSTM WND DMG     5 NE BLUE SPRINGS       34.45N 88.81W
07/06/2018                   UNION              MS   BROADCAST MEDIA

            TREE DOWN ALONG HWY 9.

0330 PM     TSTM WND DMG     TUPELO                  34.26N 88.73W
07/06/2018                   LEE                MS   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN. TREES ALSO ON VEHICLES.

&&

PJB
Special weather statement, Jul 6, 3:40 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Memphis TN
340 PM CDT FRI JUL 6 2018

MSZ015-016-022>024-062130-
Pontotoc MS-Monroe MS-Lee MS-Calhoun MS-Chickasaw MS-
340 PM CDT FRI JUL 6 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 430 PM CDT
FOR...

Southern Pontotoc County in northeastern Mississippi...
Western Monroe County in northeastern Mississippi...
Southern Lee County in northeastern Mississippi...
Calhoun County in northeastern Mississippi...
Chickasaw County in northeastern Mississippi...

At 339 PM CDT...strong outflow winds from thunderstorms were
producing winds around 50 mph along a line extending from near
Randolph to near Smithville. Movement was south at 40 mph.

Dangerous cloud to ground lightning is also possible with this
thunderstorm.

People in southern Pontotoc...western Monroe...southern Lee...Calhoun
and Chickasaw Counties should monitor this storm closely.

LAT...LON 3381 8872 3381 8893 3375 8893 3375 8903
      3374 8904 3374 8919 3372 8919 3372 8944
      3416 8941 3416 8925 3418 8925 3411 8854
      3409 8854 3408 8833 3368 8868 3368 8872
TIME...MOT...LOC 2039Z 002DEG 34KT 3413 8925 3411 8838

JOHNSON
Special weather statement, Jul 6, 3:44 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Memphis TN
344 PM CDT FRI JUL 6 2018

MSZ007-011-012-062115-
Tunica MS-Panola MS-Quitman MS-
344 PM CDT FRI JUL 6 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CDT
FOR...

Southeastern Tunica County in northwestern Mississippi...
Panola County in northwestern Mississippi...
Northeastern Quitman County in northwestern Mississippi...

At 344 PM CDT...strong thunderstorms were producing winds at least 40
mph was located along a line extending from near Little Texas to near
Harmontown. Movement was south at 30 mph.

Dangerous cloud to ground lightning is also possible with this
thunderstorm.

People in southeastern Tunica...Panola and northeastern Quitman
Counties should monitor this storm closely.

LAT...LON 3429 9038 3457 9028 3457 9021 3456 9022
      3455 9020 3455 8972 3417 8972
TIME...MOT...LOC 2044Z 013DEG 25KT 3460 9024 3451 8970

JOHNSON
Local storm report, Jul 6, 4:06 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
406 PM CDT FRI JUL 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     5 NW JACKSON            35.68N 88.89W
07/06/2018                   MADISON            TN   BROADCAST MEDIA

            TREE DAMAGE AND CARPORT DAMAGE NEAR INTERSECTION OF
            PLEASANT PLAINS RD AND ASHPORT RD.

&&

SWC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 1:11 PM CDTSevere Thunderstorm WarningMEGAlcorn, Tishomingo49 min
Jul 6, 2:22 PM CDTSpecial Weather StatementMEGAlcorn, Benton, Prentiss, Tippah, Tishomingo23 min
Jul 6, 2:23 PM CDTSevere Thunderstorm WarningMEGDeSoto37 min
Jul 6, 2:48 PM CDTSpecial Weather StatementMEGBenton, Tippah, Union42 min
Jul 6, 2:51 PM CDTSpecial Weather StatementMEGPrentiss39 min
Jul 6, 2:55 PM CDTSpecial Weather StatementMEGDeSoto20 min
Jul 6, 3:15 PM CDTSpecial Weather StatementMEGTate30 min
Jul 6, 3:20 PM CDTSpecial Weather StatementMEGMonroe40 min
Jul 6, 3:26 PM CDTSpecial Weather StatementMEGItawamba34 min
Jul 6, 3:30 PM CDTSpecial Weather StatementMEGLafayette, Lee, Pontotoc30 min
Jul 6, 3:40 PM CDTSpecial Weather StatementMEGCalhoun, Chickasaw50 min
Jul 6, 3:44 PM CDTSpecial Weather StatementMEGPanola31 min
Jul 6, 4:25 PM CDTSpecial Weather StatementMEGYalobusha50 min
Jul 6, 4:37 PM CDTSpecial Weather StatementMEGCalhoun8 min
Jul 6, 4:45 PM CDTSevere Thunderstorm WarningMEGCoahoma30 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.